HISTORY AND CLINICAL FINDINGS A 85-year-old patient, initially treated for aspiration pneumonia on the intensive care unit acutely complained again of nausea which was immediately treated by an i. v. bolus of metoclopramide (MCP). Without another incident of aspiration she subsequently developed acutely massive dyspnoea, increasing cyanosis and somnolence. INVESTIGATION On physical exam the patient showed tachycardia, dyspnoea and progressive somnolence. Laboratory investigation showed no significant abnormalities other than improving inflammatory markers. Computer tomography of the chest as well as bronchoscopy also revealed no pathologies. Blood gas analysis (BGA) however showed a massive increase in methemoglobinemia from 0.5 % just prior to MCP injection to 53.1 % after MCP injection; simultaneously the pO2 decreased from 74 auf 54 mmHg and the pCO2 from 37.7 to 34.1 mmHg. TREATMENT AND COURSE Instant therapy with toluidine blue led to a dramatic improvement of the patient's symptoms as well as a rapid normalisation of the pathological BGA. Soon after the patient could be dismissed. CONCLUSION The development of a severe and acute methemoglobinemia following the administration of MCP is described in this case report. Rapidly evolving dyspnoea following administration of MCP should instantly lead to the consideration of acute methemoglobinemia as differential diagnosis. Rapid diagnosis by blood gas analysis and instant therapy by toloudine blue (TB) can effectively prevent a potentially lethal course. The pathogenesis, clinical presentation, diagnosis and therapy for methemoglobinemia are discussed.